Alert archive / Hawaii / Wind Advisories in 2024
Wind Advisory 8, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 29, 2024, 3:53 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2024, 3:53 PM HST (01:53 UTC)
- Expired
- Jan 30, 2024, 3:31 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851 WWHW70 PHFO 300153 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 PM HST Mon Jan 29 2024 ...HIGH WIND ADVISORY IS IN EFFECT UNTIL 6 AM HST TUESDAY FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... .The High Wind Warning has been downgraded to a High Wind Advisory for the Big Island summits this evening due. Advisory level winds are currently being observed at the summits. HIZ028-301500- /O.CAN.PHFO.HW.W.0005.000000T0000Z-240130T0400Z/ /O.NEW.PHFO.WI.Y.0008.240130T0153Z-240130T1600Z/ Big Island Summits- 353 PM HST Mon Jan 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Winds 45 to 55 mph with localized gusts to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking difficult. These winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
3 follow-up statements
665 WWHW70 PHFO 301350 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 350 AM HST Tue Jan 30 2024 ...HIGH WIND ADVISORY IS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... .The Wind Advisory has been extended through this afternoon for Big Island summits. HIZ028-310300- /O.EXT.PHFO.WI.Y.0008.000000T0000Z-240131T0400Z/ Big Island Summits- 350 AM HST Tue Jan 30 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Winds 45 to 55 mph with localized gusts to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. These winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
170 WWHW70 PHFO 301628 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 628 AM HST Tue Jan 30 2024 ...WIND ADVISORY IS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... .The wind advisory has been extended through this afternoon for the Big Island summits. HIZ028-310300- /O.COR.PHFO.WI.Y.0008.000000T0000Z-240131T0400Z/ Big Island Summits- 628 AM HST Tue Jan 30 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Winds 45 to 55 mph with localized gusts to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. These winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
386 WWHW70 PHFO 310131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Tue Jan 30 2024 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS HAS BEEN CANCELLED... HIZ028-310245- /O.CAN.PHFO.WI.Y.0008.000000T0000Z-240131T0400Z/ Big Island Summits- 331 PM HST Tue Jan 30 2024 ...WIND ADVISORY IS CANCELLED... Winds have fallen below wind advisory criteria along the summits of Mauna Kea and Mauna Loa on Big Island. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 29, 10:15 AM HST, 5 hours 38 minutes earlier.
Area forecast discussion, Jan 29, 10:15 AM HST, 5 hours 38 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 1015 AM HST Mon Jan 29 2024 .SYNOPSIS... A couple of dying fronts, one boundary located from southwest to northeast across the western end of the state and the other approximately 200 nautical miles northwest of the far offshore waters, will gradually move southeast down the island chain through Tuesday night. The result will be breezy southwest conditions and more overcast showery weather that will be better focused over Kauai and Oahu. These two diffuse boundaries will wash out over the eastern waters Wednesday as a more pronounced cold front passes across the islands Friday. This front will likely introduce a couple of days of decent rainfall totals for the majority of the islands. Trade winds will finally return this weekend and become strong in the wake of this frontal passage. && .DISCUSSION... A diffuse front over Kauai is moving very slowly southeastward and will provide the needed focus for continued overcast and showery weather for most communities west of Molokai through tomorrow afternoon. The main theme for today will be of localized nuisance flooding brought on by training lines of moderate rain, either within urban leeward Oahu or along south-facing mauka slopes. If lines of showers become more orthogonally-orientated to the islands, a quick inch or two of rain could fall within a hour. A potential secondary issue could be breezy southwest winds ahead of these weak fronts, or within the pre-frontal lines of showers ahead of them. As these lines come onshore, winds may become gusty at times. Southwest wind with gusts up to wind advisory criteria are possible along north and east-facing areas on Kauai and Oahu due to downslope effects this afternoon and evening. Lighter more localized breezes and clearer skies will be common across Maui and Big Island into Tuesday. A fairly strong inversion exists at 700 mb with 50 to 60 knot winds riding just overtop of it. Thus, the High Wind Warning remains in effect for the Big Island summits through 6 PM HST this evening to account for sustained winds of 50 knots or greater along and near Mauna Kea and Mauna Loa's summits. Higher resolution modeling is in good agreement with the larger scale guidance in depicting these western state weak boundaries sliding down the state through tomorrow (Tuesday). The remnants of these fronts will likely weaken and wash out near Big Island Wednesday into Thursday. Drier less windy conditions, with light northwest-veering-northeast winds, will occur behind the front heading into mid week. The next front will more aggressively pass across the main Hawaiian Islands from the northwest Friday into Saturday. This front will have more of a push behind it from a sharper mid-upper level trough, along with a stronger backing surface high to the west, and this will have the boundary clearing the state by Saturday afternoon. Periods of moderate rain leading to localized flooding and gusty southerlies will again be the main potential culprits to this late week frontal passage. The pressure gradient will be tight enough in the front's wake to create fresh to locally strong trades the first weekend of February. && .AVIATION... Moderate to breezy southwest winds will continue through today in advance of a dissipating cold front. Bands of pre-frontal showers will continue to impact the western end of the state this morning, then showers will advance westward across the central islands this evening as the front gradually moves through and later dissipates across the area. Some of these showers will produce heavy downpours, bringing periods of MVFR or even IFR conditions over the next 24 hours. Otherwise, VFR conditions will prevail, particularly for the eastern end of the state. Winds will weaken slightly late tonight into tomorrow. AIRMET Tango for moderate turbulence below 8000 ft remains in effect for north through east sections of all islands, with conditions continuing through the day and into tonight. AIRMET Sierra for mountain obscuration above 2000 ft is in effect for areas west of Molokai and this will likely continue through the day. && .MARINE... Fresh to strong SW winds will continue through tonight as a pair of dissipating fronts move through the island chain from the northwest. These fresh to strong winds, combined with building seas from an incoming WNW (300 degrees) swell, are producing Small Craft Advisory (SCA) conditions for exposed waters. Although winds will quickly ease tonight through Tuesday, elevated seas will likely necessitate the SCA to be extended for select zones through at least early Wednesday. Light to moderate E background flow is forecast for a brief period Wednesday as the next front approaches. This next front will move through Thursday and Friday with moderate to strong N winds trailing the front Thursday night through Friday. Strong trade winds are expected this weekend as high pressure builds north of the area, possibly reaching gale- force within the windier channels. Buoy data and webcams show that surf has likely reached High Surf Advisory levels this morning for north and west facing shores of the western islands. Surf along these shores will remain rough into tonight due to a mix of building short-period wind waves associated with SW winds and the arrival of a medium period WNW swell. Although these surf heights may drop slightly later today, a reinforcing larger WNW (300 degrees) swell arriving tonight into Tuesday will drive the surf up to near warning levels Tuesday through Tuesday night. Similar to other recent WNW swells during the last few weeks, surf along the leeward side of the Big Island will likely near their warning level Tuesday through Tuesday night. A High Surf Advisory (HSA) has been issued for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and this will likely need to be expanded and/or upgraded later today ahead of the larger WNW swell. As the WNW swell eases Wednesday through Thursday, guidance shows a mix of a moderate N to NNE and WNW swell moving through. The NNE component (010-020 degrees) will become the dominant swell Thursday night through Friday in response to a broad gale forming in the NE Pacific Tuesday through midweek. This swell will likely result in advisory level surf for exposed coasts. Surf along E facing shores will remain small through the next several days due to a lack of trade winds locally and upstream. An upward trend is expected later in the week and into the weekend as the large NNE swell and strong trades return. Surf and seas along S facing shores will remain rough and choppy through tonight due to short-period SW wind waves. A downward trend is expected Tuesday through midweek as winds weaken and change direction. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Kauai North-Molokai Windward-Molokai North-Molokai West. High Wind Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters. && DISCUSSION...Blood/JVC AVIATION...Farris MARINE...Vaughn/Birchard
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.